Tornadoes · United States · Tennessee · 2017

EF0 tornado, Olivehill, Tennessee, August 31, 2017

This EF0 tornado ran 0.8 miles across Hardin County on August 31, 2017, touching down at 4:37 PM CDT and reaching 70 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 31, 2017
Touchdown
4:37 PM CDT (21:37 UTC)
Lifted
4:38 PM CDT (21:38 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
70 yards (64 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Hardin County
Touchdown point
35.267, -88.032
Lift-off point
35.276, -88.040
Record number
1708311537-01

What the Weather Service recorded

The remnants of Harvey tracked across the Mid-South with heavy rain and gusty winds. There were several reports of flash flooding and a few tornadoes.

A weak tornado touched down near Olive Hill damaging carports, sheds and trees. Peak winds estimated at 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Aug 31, 2:50 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CDT Thu Aug 31 2017

.DISCUSSION...

Bands from Harvey are impacting much of the Mid-South at this time
and will continue to do so tonight into Friday. Threat for spin
up tornadoes seems to have shifted more east in the last hour.
Northeast Mississippi and areas of West Tennessee near the
Tennessee River will continue to see the threat into the early
evening hours as the center of Harvey tracks northeastward through
Northwest Mississippi. May be able to trim the Tornado Watch but
will wait another hour to make sure.

Heavy bands of rain will produce rainfall rates up to 2-2.5 inches
an hour. By the time it starts winding down, expect a wide swath
of 4-8 inches across a good portion of the Mid-South with isolated
higher amounts.

After Harvey moves out late Friday, surface high pressure will
build into the Mid-South. Although the region, will remain in a
broad upper trof. Some models show some shower development across
portions of East Arkansas Friday Night into Saturday morning due
to a shortwave, but for now have left the forecast dry. Expect
pleasant conditions for the weekend with highs in the mid 70s to
mid 80s.

Another cold front will move into the Mid-South Tuesday into
Wednesday and will bring another chance for showers and
thunderstorms to the Mid-South. The latest ECMWF keeps chances for
showers and thunderstorms into Thursday as a SFC low develops
along the front. The GFS however clears the front. For now, will
carry POPS across portions of the eastern areas of the Mid-South.

KRM

&&

.AVIATION...

The remnants of Harvey are expected to gradually track NE across
North Mississippi this afternoon into tonight, exiting into Middle
early Friday. Expect widespread MVFR conds with occasional IFR
conditions in the heavier SHRAS and TSRAS. TSRA threat will
diminish this evening. Gusty winds at KJBR, KMEM, KMKL anticipated
to be NE/N through much of the period. KTUP will gradually veer
from SE through west to NW by later tonight.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Phillips-Poinsett-
     Randolph-St. Francis.

     Wind Advisory until 1 AM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

     Flash Flood Watch through Friday evening for Mississippi.

MO...Flash Flood Watch through Friday morning for Dunklin.

     Wind Advisory until 1 AM CDT Friday for Dunklin-Pemiscot.

     Flash Flood Watch through Friday evening for Pemiscot.

MS...Flash Flood Watch through Friday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.

     Wind Advisory until 1 AM CDT Friday for Calhoun-Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

     Wind Advisory until 1 PM CDT Friday for Alcorn-Benton MS-
     Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-Tippah-
     Tishomingo-Union.

TN...Flash Flood Watch through Friday morning for Fayette-Hardeman-
     Shelby.

     Wind Advisory until 1 AM CDT Friday for Fayette-Lauderdale-
     Shelby-Tipton.

     Flash Flood Watch through Friday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Gibson-Hardin-Haywood-
     Henderson-Henry-Lake-Lauderdale-Madison-McNairy-Obion-
     Tipton-Weakley.

     Wind Advisory until 1 PM CDT Friday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Madison-McNairy-Obion-Weakley.

&&
Hazardous weather outlook, Aug 31, 3:11 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu Aug 31 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
311 PM CDT Thu Aug 31 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Rainfall associated with Tropical Depression Harvey will overspread
the Midsouth tonight. A flash flood watch has been issued for
much of the Mid-South.

There is slight and marginal risk for severe storms to the east of
the Mississippi River tonight. Damaging winds and a few rain-
embedded and fast-moving tornadoes are the main threats.

A wind advisory is in effect tonight in association with Harvey.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall associated with Tropical Depression Harvey may
persist across portions of West Tennessee on Friday. A flash
flood watch is in effect.

A wind advisory is in affect across the eastern counties Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely be needed tonight.

KRM

In the hours before

Local storm report, Aug 31, 2:05 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          1 N TUPELO              34.28N 88.73W
08/31/2017                   LEE                MS   BROADCAST MEDIA

&&

JEB
Local storm report, Aug 31, 2:16 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      HARRISBURG              35.56N 90.72W
08/31/2017                   POINSETT           AR   PUBLIC

            GRIFFIN STREET FLOODED.

&&

SJM
Local storm report, Aug 31, 2:19 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     BOONEVILLE              34.66N 88.57W
08/31/2017                   PRENTISS           MS   PUBLIC

            TREES AND POWER LINES DOWN ON MEADOW CREEK ROAD.

&&

SJM
Local storm report, Aug 31, 2:27 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
227 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      BLYTHEVILLE             35.93N 89.92W
08/31/2017                   MISSISSIPPI        AR   PUBLIC

            SEVERAL STREETS FLOODED IN BLYTHEVILLE.

&&

SJM
Local storm report, Aug 31, 3:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      2 WSW TUNICA            34.68N 90.41W
08/31/2017                   TUNICA             MS   EMERGENCY MNGR

            FORESTDALE ROAD CLOSED DUE TO HIGH WATER.

&&

WOODALL
Local storm report, Aug 31, 4:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       2 E HARRISBURG          35.56N 90.69W
08/31/2017  E4.00 INCH       POINSETT           AR   PUBLIC

            WATER OVER HIGHWAY 14.

0810 AM     HEAVY SLEET      2 E HARRISBURG          35.56N 90.69W
08/31/2017  E4.00 INCH       POINSETT           AR   PUBLIC

            WATER OVER HIGHWAY 14.

0814 AM     HEAVY RAIN       2 E HARRISBURG          35.56N 90.69W
08/31/2017  E3.00 INCH       POINSETT           AR   PUBLIC

            WATER COMING OVER HIGHWAY 14 EAST OF HARRISBURG.

0900 AM     FLASH FLOOD      HARRISBURG              35.56N 90.72W
08/31/2017                   POINSETT           AR   LAW ENFORCEMENT

            SEVERAL ROADS WERE FLOODED IN THE HARRISBURG AREA.

1010 AM     FLASH FLOOD      BLYTHEVILLE             35.93N 89.92W
08/31/2017                   MISSISSIPPI        AR   PUBLIC

            SEVERAL ROADS NEAR BLYTHEVILLE ELEMENTART SCHOOL WERE
            FLOODED.

1100 AM     FLASH FLOOD      BLYTHEVILLE             35.93N 89.92W
08/31/2017                   MISSISSIPPI        AR   PUBLIC

            SEVERAL STREETS FLOODED IN BLYTHEVILLE.

1211 PM     FLASH FLOOD      KENNETT                 36.24N 90.05W
08/31/2017                   DUNKLIN            MO   PUBLIC

            A DOMINOS RESTAURANT HAD TO BE CLOSED DUE TO FLOODING.

0115 PM     FLASH FLOOD      HARRISBURG              35.56N 90.72W
08/31/2017                   POINSETT           AR   PUBLIC

            GRIFFIN STREET FLOODED.

0115 PM     TORNADO          1 N TUPELO              34.28N 88.73W
08/31/2017                   LEE                MS   BROADCAST MEDIA

0139 PM     TORNADO          2 W MARIETTA            34.50N 88.51W
08/31/2017                   PRENTISS           MS   LAW ENFORCEMENT

            DEBRIS REPORTED AND TREES DAMAGED AT HIGHWAY 366 AND C.R.
            5334

0150 PM     TSTM WND DMG     BOONEVILLE              34.66N 88.57W
08/31/2017                   PRENTISS           MS   PUBLIC

            TREES AND POWER LINES DOWN ON MEADOW CREEK ROAD.

0319 PM     FLASH FLOOD      2 WSW TUNICA            34.68N 90.41W
08/31/2017                   TUNICA             MS   EMERGENCY MNGR

            FORESTDALE ROAD CLOSED DUE TO HIGH WATER.

&&

MRM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

9.6 hours before the tornado, 161 km from the path. August 31, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 198 joules per kilogram, CIN -36, lifted condensation level 462 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 128 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
162 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

2.4 hours after it, 161 km from the path. September 1, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 292 joules per kilogram, CIN -37, lifted condensation level 859 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-09-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 119 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
649 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Savannah (SNH), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 155 km away, was scanning. The volume nearest the touchdown began at 21:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of August 31, 2017

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 318:19 AM CDTEF0Phillips, AR1.750$15,000
August 3111:57 AM CDTEF0Benton, MS0.330$25,000
August 311:13 PM CDTEF0Lee, MS1.140
August 311:23 PM CDTEF1Itawamba, MS2.5150$150,000
August 311:43 PM CDTEF0Prentiss, MS0.330$50,000
August 313:07 PM CDTEF0Hardin, TN1.350$10,000
August 313:40 PM CDTEF2Pickens, AL31.26006
August 314:19 PM CDTEF0Perry, TN0.350$10,000
August 315:11 PM CDTEF0Maury, TN3.475$10,000
August 316:57 PM CDTEF1Bibb, AL6.5100
August 317:28 PM CDTEF1Bibb, AL0.6200
August 317:42 PM CDTEF0Bibb, AL0.335
August 318:58 PM CDTEF2Cullman, AL13.6300
August 3111:21 PM CDTEF1Davidson, TN0.675$25,000
August 3111:47 PM CDTEF0Davidson, TN0.950$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.